Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 333, NWS Des Moines, IA

September 7, 2001Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 7, 2001, 3:12 PM CDT for Story County, Iowa. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 3:12 PM CDT (20:12 UTC)
Expired
Sep 7, 2001, 3:50 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Story County, IA

What was reported inside it

TimeReportWhereRemark
Sep 7, 3:15 PM CDTThunderstorm Wind 65 ENevada, IA
Sep 7, 3:21 PM CDTThunderstorm Wind 57 ENevada, IA
Sep 7, 3:30 PM CDTThunderstorm Wind 64 EZearing, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.8
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WUUS53 KDMX 072012
SVRDSM
IAC169-072050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STORY COUNTY IN CENTRAL IOWA

* UNTIL 350 PM CDT

* AT 311 PM...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM OVER
  AMES...OR ABOUT 30 MILES NORTH OF DES MOINES...MOVING NORTHEAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR AMES NOW  
  NEAR NEVADA AROUND 320 PM

HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE 
WARNED AREA. WIND DAMAGE HAS BEEN REPORTED.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4220 9371 4188 9369 4188 9324 4220 9327

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 11:55 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Sep 7, 11:55 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1155 AM CDT FRI SEP 7 2001

FRONT MAKING SLOW PROGRESS EAST INTO IOWA AS MORNING CONVECTION
MOVES RAPIDLY EAST.  SEVERAL LOW LEVEL BOUNDARIES EXIST IN THE POST
CONVECTIVE ATMOSPHERE ACROSS CENTRAL IOWA WITH SOME RECOVERY TAKING
PLACE.  ALTHOUGH SHEAR IS NOT OVERWHELMING...HAVE SEEN INDICATIONS
OF BACKING WIND NEAR THE FRONT WHERE CURRENT CONVECTION IS
DEVELOPING.  STORM ALSO MOVING RATHER QUICKLY IN RAPID SOUTHWEST
FLOW AND WOULD NOT BE SURPRISED TO SEE STRONGER STORMS PRODUCE SVR
GUSTS DURING THE AFTERNOON.  IN ADDITION...MOIST ATMOSPHERE AND
HENCE LOW LFC COULD CONTRIBUTE TO A QUICK SPIN UP OF A TORNADO.  THE
MAIN DIFFERENCE FROM YESTERDAY IS THE LACK OF A STRONG UPPER LEVEL
VORT.  HAVE UPDATED FORECAST TO INCLUDE THE POSSIBILITY OF SEVERE
STORM THIS AFTERNOON. HEAVY RAINS CONTINUE TO BE A THREAT AS DEEP
MOISTURE IS IN PLACE AND WL ALSO MENTION IN ZONES.

.DSM...NONE

COGIL

In the hours before

Special weather statement, Sep 7, 11:53 AM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1153 AM CDT FRI SEP 7 2001

A SLOW MOVING FRONTAL SYSTEM EXTENDED FROM KANSAS INTO NORTHWEST
IOWA AND MINNESOTA LATE THIS MORNING AND IS ONLY EXPECTED TO REACH
EASTERN IOWA BY TOMORROW MORNING.  THIS WILL CONTINUE TO PRODUCE
PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST TWO-THIRDS
OF IOWA FOR THE REMAINDER OF TONIGHT AND THROUGH THE NIGHTTIME
HOURS.  MODERATE LEVELS AND INSTABILITY AND INCREASING WIND SHEAR
VALUES WILL BE SUFFICIENT TO PRODUCE SEVERE THUNDERSTORMS.  ALTHOUGH
DAMAGING WINDS WILL BE THE MOST LIKELY THREAT...TORNADIC STORMS ARE
POSSIBLE AS WELL.  SINCE TEMPERATURES IN MID LEVELS OF THE
ATMOSPHERE REMAIN RELATIVELY WARM...THE THREAT OF LARGE HAIL WILL BE
DIMINISHED.

HIGH AMOUNTS OF MOISTURE ARE ALSO AVAILABLE THROUGH THE DEPTH OF THE
ATMOSPHERE SO SOME OF THE STORMS WILL LIKELY PRODUCE HEAVY RAINS.
FLASH FLOODING MAY OCCUR AS THE FRONT PRODUCING THE STORMS WILL BE
SLOW MOVING...AND INDIVIDUAL STORMS MAY TRACK NORTHEASTWARD
REPEATEDLY OVER THE SAME LOCATIONS.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-081100-
ADAIR-ADAMS-APPANOOSE-BLACK
HAWK-BREMER-BUTLER-CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-
LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-
STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...CENTERVILLE...CHARITON...CRESTON...
DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...
LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
PERRY...WATERLOO AND WAVERLY
1153 AM CDT FRI SEP 7 2001

* EVENT TIMING... ANYTIME THIS AFTERNOON AND TONIGHT

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... LOW
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE

IAZ007-016-017-025-026-034>036-045>047-057-058-070-081100-
AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO
GORDO-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-WEBSTER-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ATLANTIC...BOONE...CARROLL...FORT DODGE...
MASON CITY AND WEBSTER CITY
1153 AM CDT FRI SEP 7 2001

* EVENT TIMING... THROUGH MIDNIGHT

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... LOW
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... LOW

IAZ004>006-015-023-024-033-044-081100-
CRAWFORD-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WINNEBAGO-
INCLUDING THE CITIES OF...ALGONA...DENISON AND ESTHERVILLE
1153 AM CDT FRI SEP 7 2001

* EVENT TIMING... THIS AFTERNOON

* THREAT CATEGORIES...
     TORNADO.......... NONE
     DAMAGING WINDS... LOW
     LARGE HAIL....... LOW
     FLASH FLOODING... LOW

* SPOTTER ACTIVATION OUTLOOK... LOW

SMALL

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:47 AM CDTSevere Thunderstorm WarningDMXPolk28 min
Sep 7, 8:23 AM CDTSevere Thunderstorm WarningDMXPolk, Warren42 min
Sep 7, 2:28 PM CDTSevere Thunderstorm WarningDMXDallas42 min
Sep 7, 3:04 PM CDTSevere Thunderstorm WarningDMXPolk41 min
Sep 7, 3:21 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall44 min
Sep 7, 3:41 PM CDTSevere Thunderstorm WarningDMXButler, Grundy39 min
Sep 7, 4:01 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer39 min
Sep 7, 4:20 PM CDTSevere Thunderstorm WarningDMXButler25 min
Sep 7, 4:40 PM CDTSevere Thunderstorm WarningDMXBremer20 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.